Iowa, 2011

Heavy Snow in Iowa, February 24, 2011

February 24, 2011 · NWS DMX · 3 events in 3 counties and zones

A low pressure system moved east across southern Missouri into the lower Ohio River Valley during the late afternoon and evening hours of the 24th. A narrow band of moderate to occasionally heavy snow developed over southern Iowa on the north edge of this storm.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A low pressure system moved east across southern Missouri into the lower Ohio River Valley during the late afternoon and evening hours of the 24th. A narrow band of moderate to occasionally heavy snow developed over southern Iowa on the north edge of this storm. The heaviest snow extended from Taylor County, through Ringgold, Clarke, Marion, Mahaska, and Wapello Counties. Three to five inches of snow was reported through this band with much of it falling in under 2 hours due to the convective nature of the event. Six inches of snow was reported north of Bedford in Taylor County. There were also reports of 6 inch snowfalls in Marion County at Knoxville and in Mahaska County at Oskaloosa. The snow caused slippery roads, but did not cause any major problems.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 24, 12:23 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Feb 24, 12:23 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1223 PM CST THU FEB 24 2011

.SHORT TERM...

UPDATED THE SHORT TERM TO UPGRADE THE ADVISORY TO A WARNING IN THE
SOUTHEAST AND EXPAND THE CURRENT ADVISORY TO INCLUDE THE METRO
AREA. FRANKLY THERE IS STILL A BIT OF UNCERTAINTY WITH RESPECT TO
WHEN WE SATURATE GIVEN THE AMOUNT OF DRY AIR GETTING FED INTO THE
SOUTHEAST BUT SOUNDINGS QUICKLY SATURATE BETWEEN 21Z AND 00Z.
GIVEN THE AMOUNT OF MOISTURE AND FORCING WITH THIS SYSTEM AND THE
LIKELIHOOD OF THIS RAPIDLY INTENSIFYING AROUND THE DRIVE HOME...
THE DECISION WAS MADE TO UPGRADE TO A WARNING FOR A SMALL PORTION
OF THE SOUTH CENTRAL AND SOUTHEAST. THE LATEST MODEL DATA PRODUCED
ONLY SLIGHTLY HIGHER SNOWFALL AMOUNTS THAN WHAT WE HAD GOING BUT
IT DID PUSH IT INTO WARNING CRITERIA. THE SYSTEM WILL QUICKLY
DEPART LATER TONIGHT BUT NOT BEFORE DEPOSITING SEVERAL INCHES OVER
MUCH OF THE SOUTHERN PORTION OF THE FORECAST AREA.

&&

.PREV DISCUSSION... /ISSUED 1140 AM CST THU FEB 24 2011/

..UPDATED AVIATION DISCUSSION...

SHORT TERM /TODAY/...
CURRENTLY EXPANSIVE FIELD OF STRATUS COVERS NEARLY THE ENTIRE
CWA...WITH A CLEAR SLOT AND SIGNIFICANTLY COLDER TEMPERATURES LYING
JUST TO THE NORTHWEST OF OUR CWA. AS SURFACE HIGH BUILDS IN TO OUR
NORTH TODAY EXPECT WINDS TO COME FROM NNW THIS MORNING TO NE BY LATE
AFTERNOON...WITH CAA COMBINING WITH CLOUD COVER TO HOLD TEMPS TO
WELL BELOW YESTERDAYS LEVELS...AND IN MANY AREAS ONLY A FEW DEGREES
OVER THE CURRENT TEMPS AS OF 2 AM. MEANWHILE...SURFACE CYCLOGENESIS
IS OCCURRING OVER THE TX PANHANDLE AHEAD OF A 500 MB WAVE EJECTING
OUT OF THE FOUR CORNERS REGION...AND THIS SHORTWAVE AND LOW WILL BE
MOVING BY JUST TO OUR SOUTH THIS AFTERNOON AND EVENING. HAVE HIGH
CONFIDENCE IN A SNOW FIELD SPREADING INTO OUR SOUTHWEST AND SOUTH
LATE IN THE DAY ON THE NORTH SIDE OF THIS SYSTEM...WITH GOOD MODEL
CONSENSUS ON TIMING. HOWEVER...THERE IS FAR FROM GOOD CONSENSUS ON
LOCATIONS AND AMOUNTS AS SEVERAL OF THE MODELS ARE HAVING TROUBLE
LATCHING ON TO STRONG FRONTOGENETICAL FIELDS ACROSS NEBRASKA THAT
MAY OR MAY NOT COME TO FRUITION. HAVE BEGUN TREND OF RAMPING UP
POPS/AMOUNTS THIS AFTERNOON...BUT HAVE HELD RELATIVELY HIGHER
AMOUNTS ACROSS THE SOUTHERN COUPLE OF TIERS WHERE THE EFFECTS OF THE
SYSTEM ARE MORE LIKELY. THE POSSIBILITY OF FRONTOGENETICAL BANDING
FURTHER NORTH WILL NEED TO BE CLOSELY MONITORED TODAY. COMBINED WITH
SNOWFALL AMOUNTS TONIGHT AS DISCUSSED BELOW...FEEL JUSTIFIED IN
ISSUING A WINTER WEATHER ADVISORY FOR OUR SOUTHERN COUNTIES
BEGINNING THIS AFTERNOON.

LONG TERM /TONIGHT THROUGH WEDNESDAY/...
EVENT WILL BE ONGOING THIS EVENING WITH IMPRESSIVE FRONTOGENETICAL
FORCING ACRS THE SOUTH.  LIKELY TO SEE SOME BANDING ONGOING AND WILL
ALSO HAVE TO WATCH FOR INSTABILITY AND ENHANCED SNOWFALL RATES AS
STRONG FORCING SLIDES ACRS THE SOUTHEAST.  THIS EVENT WILL LAST
ABOUT 6 TO 9 HOURS FROM ONSET WHICH WILL BE THE BIG LIMITER IN
AMOUNTS.  HOWEVER...GIVEN THE POTENTIAL HEAVY SNOWFALL...WILL HAVE
TO MONITOR FOR WARNING AMOUNTS IN THE SOUTHEAST CORNER OF THE
FORECAST AREA. GENERALLY 4 TO 6 INCHES IN OUR SOUTHEAST WITH 2 TO 3
NEAR DSM AND NOT MUCH NORTH OF HIGHWAY 20.  SNOW WILL TAPER OFF
QUICKLY BY MIDNIGHT AS SYSTEM PULLS QUICKLY AWAY.  ON FRIDAY...WILL
BEGIN TO SEE AN EXTENDED PERIOD OF Q-G LIFT AND WEAK ISENTROPIC LIFT
HELPING TO PRODUCE DEEPER SATURATION BY THE AFTERNOON AND CONTINUING
INTO SATURDAY BEFORE TAPERING OFF AS WEAK SHORTWAVE PASSES.  AMOUNTS
GENERALLY LIGHT EVEN FOR THIS EXTENDED DURATION EVENT AND WILL
GENERALLY SEE FROM 1 TO 3 INCHES DURING THIS TIME.  A BRIEF BREAK IS
ANTICIPATED LATE SATURDAY THROUGH EARLY SUNDAY...HOWEVER THE SYSTEM
CURRENTLY DROPPING DOWN THE WEST COAST WILL BEGIN TO AFFECT US.  AS
SYSTEM PASSES THROUGH THE ROCKIES ON SUNDAY...STRONG WAA WILL
OVERSPREAD THE STATE WITH PCPN BREAKING OUT.  INITIALLY ANTICIPATE A
MIXTURE OF PCPN SUNDAY MORNING IN THE SOUTH WITH ANY PCPN FARTHER
NORTH MAINLY SNOW.  HOWEVER...SFC TEMPS ARE FORECAST TO WARM ENOUGH
IN THE SOUTH FOR RAIN WITH A MIXTURE FARTHER NORTH.  SOME THUNDER
MAY BE POSSIBLE BY AFTERNOON AS WELL FROM ELEVATED INSTABILITY.
HOWEVER...IT APPEARS CAA WILL INCREASE BY EARLY EVENING WITH PCPN
SWITCHING BACK TO SNOW BEFORE ENDING ON SUNDAY NIGHT INTO MONDAY
MORNING.  STILL MUCH UNCERTAINTY ON AMOUNTS BUT IT APPEARS THE
SOUTHEAST HALF OF THE CWA SHOULD SEE THE MOST PCPN FROM THIS
SYSTEM.  HAVE DONE LITTLE TO THE FORECAST BEYOND THIS POINT AS IT IS
GENERALLY DRY.

AVIATION...24/18Z
IFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD.  THE SYSTEM TO
THE SOUTH WILL LIFT ACROSS MISSOURI WITH AN AMPLE SUPPLY OF
MOISTURE.  AN UPPER LEVEL FEATURE WILL PROVIDE THE NECESSARY LIFT TO
PRODUCE MODERATE TO HEAVY SNOWFALL MAINLY SOUTHEAST OF A OXV TO LWD
LINE.  LIGHT TO MODERATE SNOWFALL WILL AFFECT KDSM AS WELL.  SFC
WIND WILL INCREASE OUT OF THE NW TO 15-20KTS AFT 00Z THEN DIMINISH
AFT 12Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST
TONIGHT FOR ADAIR-ADAMS-DALLAS-JASPER-MADISON-POLK-TAMA-TAYLOR-
UNION-WARREN.

WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST
TONIGHT FOR APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-
MONROE-POWESHIEK-RINGGOLD-WAPELLO-WAYNE.

&&

SHORT TERM/AVIATION...FAB
LONG TERM...COGIL
Hazardous weather outlook, Feb 24, 12:41 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1241 PM CST THU FEB 24 2011

IAZ050-059>061-071>073-081-082-092-251845-
TAMA-DALLAS-POLK-JASPER-ADAIR-MADISON-WARREN-ADAMS-UNION-TAYLOR-
1241 PM CST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
MAINLY SOUTHEAST OF A TAMA TO BEDFORD LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MODERATE SNOWFALL IS EXPECTED SPREAD INTO CENTRAL IOWA LATE THIS
AFTERNOON THROUGH THIS EVENING WITH SEVERAL INCHES OF ACCUMULATION
POSSIBLE. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. A
RIVER FLOOD WARNING ALSO REMAINS IN EFFECT FOR PORTIONS OF THE
WEST FORK OF THE CEDAR RIVER. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEB SITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS ON
THE RIVER FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL SNOW IS FORECAST FROM FRIDAY AFTERNOON INTO SATURDAY
WITH SOME MINOR ACCUMULATIONS POSSIBLE. ANOTHER SYSTEM WILL THEN
PASS THROUGH ON SUNDAY WITH A MIXTURE OF PRECIPITATION SUNDAY
AFTERNOON INTO EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ025>028-033>039-044>049-057-058-070-251845-
WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-
AUDUBON-GUTHRIE-CASS-
1241 PM CST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
MAINLY NORTH OF A LINE FROM ATLANTIC TO MARSHALLTOWN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOME LIGHT TO MODERATE SNOWFALL IS EXPECTED LATE THIS AFTERNOON
INTO THIS EVENING WITH MINOR ACCUMULATIONS OF ONE TO TWO INCHES
POSSIBLE. A RIVER FLOOD WARNING ALSO REMAINS IN EFFECT FOR
PORTIONS OF THE WEST FORK OF THE CEDAR RIVER. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS ON THE RIVER FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL SNOW IS FORECAST FROM FRIDAY AFTERNOON INTO SATURDAY
WITH SOME MINOR ACCUMULATIONS POSSIBLE. ANOTHER SYSTEM WILL THEN
PASS THROUGH ON SUNDAY WITH A MIXTURE OF PRECIPITATION SUNDAY
AFTERNOON INTO EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ004>007-015>017-023-024-251845-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-
1241 PM CST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
MAINLY NORTH OF THE HIGHWAY 20 CORRIDOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIVER FLOOD WARNINGS CONTINUE FOR LOCATIONS ALONG EAST FORK DES
MOINES RIVER AND DES MOINES RIVER. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEB SITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ062-074-075-083>086-093>097-251845-
POWESHIEK-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
1241 PM CST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
MAINLY SOUTHEAST OF A LINE FROM BROOKLYN TO MOUNT AYR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MODERATE TO HEAVY SNOW IS FORECAST TO MOVE INTO THE AREA THIS
AFTERNOON AND CONTINUE THROUGH THIS EVENING. A WINTER STORM
WARNING IS IN EFFECT FOR THE AREA LATE THIS AFTERNOON AND EVENING
FOR 6 TO 8 INCHES OF SNOW ACCUMULATION AND SOME BLOWING AND
DRIFTING SNOW POSSIBLE. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEB SITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL SNOW IS FORECAST FROM FRIDAY AFTERNOON INTO SATURDAY
WITH SOME MINOR ACCUMULATIONS POSSIBLE. ANOTHER SYSTEM WILL THEN
PASS THROUGH ON SUNDAY WITH A MIXTURE OF PRECIPITATION SUNDAY
AFTERNOON INTO EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS
WOULD BE APPRECIATED.

FAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Taylor

When
February 24, 3:00 PM CST to 9:00 PM CST
Where
Taylor forecast zone
Reported by
Trained Spotter
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

Heavy Snow, Marion

When
February 24, 3:15 PM CST to 9:00 PM CST
Where
Marion forecast zone
Reported by
COOP Observer
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Heavy Snow, Mahaska

When
February 24, 4:00 PM CST to 9:00 PM CST
Where
Mahaska forecast zone
Reported by
COOP Observer
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274968, 275112, 275113.